Wisconsin, 2019

Winter Storm and Winter Weather in Wisconsin, February 11 to 13, 2019

February 11 to 13, 2019 · NWS MKX · 20 events in 20 counties and zones

Strong low pressure brought heavy snow and 20 to 30 mph winds to much of southern WI. Lake enhanced snow contributed to the snow amounts for the counties adjacent to Lake MI.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong low pressure brought heavy snow and 20 to 30 mph winds to much of southern WI. Lake enhanced snow contributed to the snow amounts for the counties adjacent to Lake MI. The heaviest snow occurred the morning of February 13th. Many vehicle slide-offs and accidents occurred. Most schools were cancelled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 11, 5:33 PM CST, 27 minutes earlier.

Area forecast discussion, Feb 11, 5:33 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
533 PM CST Mon Feb 11 2019

.UPDATE...No significant changes at this time. Pushed up start
time of snow a little bit as it is beginning to spread into far
southwest CWA. Will be watching closely this evening whether
Winter Storm Warning needs to be spread farther southeast to
include Jefferson and Rock Counties. Moderate to heavy snow will
overspread the area this evening and then begin to taper off late
tonight, possibly changing to a little light freezing rain or
drizzle in some southeast areas.

&&

.AVIATION(00Z TAFS)...Snow, heavy at times, will spread across
southern WI this evening. Ceilings and vsbys will be quick to fall
to IFR and possibly lower.

&&

.PREV DISCUSSION... (Issued 401 PM CST Mon Feb 11 2019)

SHORT TERM...

Tonight and Tuesday...Forecast Confidence is medium to high.

Starting the winter wx headlines at 6 PM over the srn CWA and 9 PM
over the north given precipitation trends over IA and IL.
Otherwise kept the Winter Wx Advisory over se WI with the Winter
Storm Warning elsewhere with some increase in qpf and snow
amounts.

Moderate snow and precipitation has developed over IA and IL via
850-700 mb warm, moist advection and frontogenesis. It will spread
nwd this evening into the overnight as a 120-140 kt jet streak
lifts newd from the srn Great Plains toward lower MI. Warm
advection at the jet level and a couple vorticity maximums will
aid in overall deep lift. Several hours of moderate to heavy snow
is expected tnt. A mid to upper level dry slot will arrive from
south to north after 09Z while the sfc low will track from srn IL
to Lake Huron on Tue. The dry slot will make for light snowfall
rates from Madison to Milwaukee and swd for the morning rush hour
with perhaps moderate snowfall rates hanging on longer toward
central WI. There will also be the potential for light freezing
rain or freezing drizzle with the dry slot arrival for Tue AM.
Pcpn will change back to light snow for the afternoon and evening
with the slow passage of the large upper trough.

Many models continue to produce very high qpf for this event,
but looks too high especially with the arrival of a dry slot Tue
AM. Took a blend of the lower qpf of the GFS with a consensus of
models to create the qpf and resultant snow amounts. The snow
amounts have increased by a couple inches overall. Will keep se WI
in an advisory however albeit a high end advisory. 3-5 inches of
snow is expected there tnt with another 1-2 inches for Tue-Tue
eve. The warned area will see 7-12 inches with much falling tnt-
Tue AM. Some blowing and drifting snow will occur as winds gust
to 20-30 mph, but snow ratios will be on the low side limiting the
blowing snow.

LONG TERM...

Tuesday Night and Wednesday... Forecast confidence is high.

Northwest winds will become gusty by Tuesday evening as stronger
cold air advection kicks in. Gusts up to 30 mph are possible,
peaking around midnight. This will help to blow the snow around
and cause drifting on roads. Winds will remain elevated out of the
west Wednesday morning and then gradually diminish through the
evening as they turn to the south.

Snow will be tapering off Tuesday evening, although model
soundings suggest a period of time with a decent layer within the
dendritic growth zone. I extended the higher precip probability into
the overnight hours, but it will be light. Low temps will dip into
the teens overnight and then rebound into the mid 20s by Wed
afternoon. Wed nt will be in the mid teens.

Thursday through Friday... Forecast confidence is medium.

Midday Thursday, somewhere in WI will see a brief period of snow
associated with low level frontogenesis. The ECWMF has this area
across central/southern WI while the GFS has it in northern WI.
This will be a brief shot of snow of around 1 to 2 inches.

Cyclogenesis is expected to our east Thursday night. This will
increase precip chances to our south and possibly right across
southeast WI, although there is still plenty of uncertainty.

Models are showing dry weather across southern WI for Friday, but
there is a fairly strong upper wave moving through the area which
might give us some light snow or flurries. I opted to keep a small
chance for precip in the forecast.

Thursday highs will be in the lower to mid 30s, lows Thu nt in the
teens to lower 20s, and highs Friday in the lower 20s. The next
cold blast is in the wake of the cold front Friday evening, so Fri
nt lows will be in the single digits (except lower teens near the
lakeshore).

Saturday through Monday... Forecast confidence is medium.

Next weekend looks quiet and cold. The GFS brings snow into the
region by Sunday afternoon while the ECMWF keeps us dry through
the middle of next week.

AVIATION(18Z TAFS)...

Easterly winds continue to increase as low pressure approaches
from our southwest this afternoon. We will start to see light snow
spread into southern WI early this evening. The more moderate
snow will begin late this evening and taper off in intensity from
west to east Tuesday morning between 5 am and 9 am. Visibility
should be right around 1 mile with the snow overnight. Ceilings
will drop to IFR by early evening and stay there through at least
Tuesday morning. Easterly winds will be quite strong during the
moderate snowfall.

Winds become lighter Tuesday morning, so expect some fog with
lingering light snow and a chance of freezing drizzle. Some areas
could drop below 500 ft early Tuesday morning as winds come down
and fog develops.

Gusty northwest winds will develop by early Tuesday evening as the
system begins to depart. We could still see light snow/flurries
linger through much of the night.

MARINE...

Ely winds will gradually increase into the evening as
the pressure gradient increases due to developing low pressure
over the southern Great Plains. A Small Craft Advisory is in
effect for the nearshore waters of east central and se WI this
afternoon into Tue AM for the brisk winds and high waves in ice
free areas. A few gale force gusts could occur over the open
waters of Lake MI.

The deepening low pressure area will then track across northern
Indiana for midday Tuesday and across Lake Huron Tue nt. After
the low passes, west to northwest gales will become likely for
Tuesday night and Wednesday morning for much of Lake MI. A Gale
Watch is in effect for this time period. High waves will occur in
ice free areas, which is much of Lake MI. Freezing spray is
expected over nrn Lake MI with some potential for heavy freezing
spray.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until midnight CST Tuesday night for
     WIZ064>066-069>072.

     Winter Storm Warning until midnight CST Tuesday night for WIZ062-
     063-067-068.

     Winter Storm Warning from 9 PM this evening to midnight CST
     Tuesday night for WIZ046-047-051-052-056>060.

LM...Gale Watch from Tuesday evening through Wednesday morning for
     LMZ080-643>646-669-671-673-675-777-779-870-872-874-876-878.

     Gale Watch from late Tuesday night through Wednesday morning for
     LMZ261-362-364-366-563-565-567-868.

     Small Craft Advisory until 9 AM CST Tuesday for LMZ643>646.

&&

Update...99
Tonight/Tuesday and Aviation/Marine...99
Tuesday Night through Monday...Cronce
Hazardous weather outlook, Feb 11, 3:52 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
352 PM CST Mon Feb 11 2019

WIZ046-047-051-052-056>060-062>072-122200-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
352 PM CST Mon Feb 11 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Snow will overspread the area from southwest to northeast during
the evening hours. Periods of heavy snow are expected overnight,
along with strong easterly winds. Highest snowfall amounts will be
toward central Wisconsin. See the latest Winter Storm Warnings
and Winter Weather Advisories for the most up to date forecast
information.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Light snow will continue into Tuesday evening. There is a chance
of freezing drizzle over portions of southern Wisconsin Tuesday
morning. Northwest winds will increase Tuesday evening, with
blowing and drifting of snow Tuesday night into Wednesday morning.
Widespread travel impacts may continue into Wednesday morning.

The risk for ice jams and possible localized river flooding will
continue this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall amounts
would be greatly appreciated.

LMZ643>646-122200-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
352 PM CST Mon Feb 11 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for strong easterly winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Winds will become westerly to northwesterly Tuesday evening, with
gales expected from Tuesday evening through Wednesday morning.

Another strong system may affect the Great Lakes late in the week,
with the potential for strong winds and waves.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122200-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
352 PM CST Mon Feb 11 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

East winds will approach gale force at times tonight, but should
generally remain just below gales.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

West to northwest gales are likely from Tuesday evening through
Wednesday morning.  A Gale Watch is in effect.

Another strong system may affect the Great Lakes late in the week,
with the potential for strong winds and waves.

There will be periods of mainly moderate freezing spray.

MRC

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm, 1 winter weather. Local standard time, as filed.

Winter Weather, Kenosha

When
February 11, 6:00 PM CST to February 13, 4:00 AM CST
Where
Kenosha forecast zone
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Four to six inches of snow accumulation and 20 to 30 mph winds.

Winter Storm, Green

When
February 11, 6:00 PM CST to February 13, 2:00 AM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Five to eight inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Lafayette

When
February 11, 6:00 PM CST to February 13, 1:30 AM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Five to seven inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Milwaukee

When
February 11, 6:00 PM CST to February 13, 1:00 AM CST
Where
Milwaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Seven to twelve inches of snow accumulation with the heaviest amounts in the northern portion of the county. Blowing snow via 20 to 30 mph winds.

Winter Storm, Racine

When
February 11, 6:00 PM CST to February 13, 4:00 AM CST
Where
Racine forecast zone
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Five to seven inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Iowa

When
February 11, 6:30 PM CST to February 13, 12:00 AM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Six to eight inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Walworth

When
February 11, 6:30 PM CST to February 13, 5:00 AM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Five to eight inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Rock

When
February 11, 7:00 PM CST to February 13, 2:00 AM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Five to eight inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Columbia

When
February 11, 8:00 PM CST to February 13, 5:00 AM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Nine to eleven inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Dane

When
February 11, 8:00 PM CST to February 13, 5:00 AM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Six to nine inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Waukesha

When
February 11, 9:00 PM CST to February 13, 1:00 AM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Seven to eight inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Green Lake

When
February 11, 10:00 PM CST to February 13, 2:00 AM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Nine to eleven inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Jefferson

When
February 11, 10:00 PM CST to February 12, 11:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Six to eight inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Marquette

When
February 11, 10:00 PM CST to February 13, 2:00 AM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Eight to eleven inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Sauk

When
February 11, 10:00 PM CST to February 13, 4:00 AM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Seven to eleven inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Dodge

When
February 11, 11:00 PM CST to February 13, 4:00 AM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Seven to ten inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Ozaukee

When
February 11, 11:00 PM CST to February 13, 3:00 AM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Nine to thirteen inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Washington

When
February 11, 11:00 PM CST to February 13, 2:00 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Eight to ten inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Fond du Lac

When
February 12, 12:00 AM CST to February 13, 3:00 AM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Nine to eleven inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

Winter Storm, Sheboygan

When
February 12, 12:00 AM CST to February 13, 5:00 AM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Nine to thirteen inches of snow accumulation. Blowing snow via 20 to 30 mph winds.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812681, 812687, 812691, 812693, 812695, 812689, 812699, 812696, 812682, 812683, 812701, 812688, 812690, 812692, 812697, 812684, 812694, 812700, 812685, 812698.